Virginia, 2014

Winter Weather in Virginia, March 25, 2014

March 25, 2014 · NWS AKQ · 10 events in 10 counties and zones

High pressure moving east off the Northeast Coast set up a weak cold air damming scenario as low pressure moved along a stalled frontal boundary from the Gulf of Mexico to off the coast of the Carolinas. Also, a secondary area of weak low pressure moving across southern Virginia intensified as it coupled with a mid-level wave moving east out of Tennessee Valley.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

High pressure moving east off the Northeast Coast set up a weak cold air damming scenario as low pressure moved along a stalled frontal boundary from the Gulf of Mexico to off the coast of the Carolinas. Also, a secondary area of weak low pressure moving across southern Virginia intensified as it coupled with a mid-level wave moving east out of Tennessee Valley. Light snow fell across inland Virgina with the heaviest snowfall occurring across the Lower Maryland Eastern Shore and Virginia Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 25, 8:23 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 25, 8:23 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
923 AM EDT TUE MAR 25 2014

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE CROSSES THE REGION THIS
AFTERNOON...WHILE LOW PRESSURE OFF THE SOUTHEAST COAST
INTENSIFIES THIS EVENING OFF THE NORTH CAROLINA COAST. THE LOW
WILL CONTINUE TO STRENGTHEN WHILE PUSHING NORTHEAST OF THE AREA
TONIGHT...THEN CONTINUES TO OFF CAPE COD WEDNESDAY. HIGH PRESSURE
RETURNS TO THE MID ATLANTIC STATES FROM WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
***WINTER WEATHER ADVISORY CONT FOR PORTIONS OF THE PIEDMONT FOR
 1ST BATCH OF SNOW THIS MORNING/EARLY AFTN...WITH ANOTHER ADVISORY
 ON THE NORTHERN NECK/ERN SHORE FOR THIS EVENING***

FCST RMNS ON TRACK. SN CONTG ABT WHERE XPCD...BEST COVERAGE AND
LOWEST VSBYS FM ABT FVX TO LKU (AND W AND N OF OFP). LARGE PART OF
CNTRL AND ERN PORTION OF THE FA HAS VRB CLDS OR IS MCLDY (W/O
PCPN) WHILE A STM WELL TO THE SSE AND OFF THE CST CONTG TO
DEVELOP (ITS RA BEGINNING TO SPREAD SLOLY NNE THROUGH ERN NC). E
WNDS RESULTING IN TEMPS SLOLY RISING THROUGH THE 30S TO THE I 95
CORRIDOR...LWR 40S IN ERN/SE VA AND NE NC. XPCG CONTD WARMING
THROUGH THE REST OF THE DAY AND ACRS ALL OF THE FA...LASTLY OVR
PIEDMONT FAR WNW OF RIC...AND MOST PCPN FM LT MRNG THROUGH AFTN TO
BE RA. XPCG A GRADUALLY WEAKENING OF PCPN WRN PORTION OF THE FA
INTO THIS AFTN AS THE STM OFFSHORE CONTS TO INTENSIFY. CURRENT SN
ACCUMS ON TRACK (AND WILL BE CONFINED TO WNW OF RIC) THROUGH THE
REST OF THE MRNG...ROADS WILL RMN WET TO SLUSHY W/ BULK OF ACCUM
CONFINED TO COLDER SURFACES/GRASS. WILL BE TAKING A CLOSER LOOK AT
PSBL ACCUMS LATER TDA ACRS ERN VA/LWR MD.

PREV DISCUSSION:
LATEST WX ANALYSIS DEPICTS WEAKENING SFC HIGH PRESSURE FROM NEW
ENGLAND TO THE NORTHERN MID ATLC REGION WITH DEEPENING LOW PRESSURE
ALREADY DEVELOPING OFF THE COAST OF FLORIDA COAST. DRY/COLD AIRMASS
IN PLACE OVER THE LOCAL AREA WITH TEMPERATURES GENLY IN THE UPPER
20S TO MID 30S. PRECIP BEGINNING TO BREAK OUT OVER SC/GA IN
ASSOCIATION WITH THE CYCLOGENESIS OFF THE FL COAST.
MEANWHILE...ANOTHER AREA OF PRECIP IS DEVELOPING OVER SW VA AND THIS
IS IN ASSOCIATION WITH AN INVERTED SFC TROUGH AND UPSTREAM MID LEVEL
SHORTWAVE FROM THE MID MS VALLEY INTO THE TN VALLEY. THIS IS THE
AREA OF PRECIP THAT WILL EVENTUALLY SPREAD EASTWARD AND AFFECT THE
REGION THIS MORNING AND EARLY AFTN. COLD ENOUGH THAT BULK OF
PRECIP THIS MORNING WILL BE SNOW AND BEST FORCING LINES UP OVER NW
ZONES BETWEEN 12-18Z. THIS LINES UP W/ ADSY FOR A GENERAL 1-3" OF
SNOW/HIGHEST AMTS GENLY TO THE FAR NW PORTIONS. AS PRECIP DEVELOPS
MAY ISSUE AN SPS BUFFERING THE ADSY FOR ~ 1" SNOW FROM MECKLENBURG
TO WEST END METRO RICHMOND AND PTS NE.

FOR THE AFTN...MAINLY PDS OF RA...W/ PSBL EXCEPTION OVER PORTIONS OF
THE PIEDMONT (WELL) W AND NW OF RIC...AS TEMPS RISE THROUGH THE
40S SE...AND THE M/U30S TO ARND 40F W. DAYTIME SNOWFALL...TEMPS
ABOVE FREEZING AND LIGHTER QPF TO RESULT IN LTL OR NO ADDITIONAL
SNOW ACCUMS AFTER 18Z (WHERE ANY SN WOULD PERSIST).

PART TWO OF THE STORM...POTENTIALLY MORE SIGNIFICANT WILL OCCUR
THIS EVENING AS VERY STRONG FORCING DEVELOPS ON NW FLANK OF
RAPIDLY INTENSIFYING SFC LOW OFF THE NC COAST. FAVORING THE 00Z
ECMWF WHICH HAS BEEN THE MOST CONSISTENT MODEL THROUGHOUT THIS
EVENT...ALTHOUGH THE GFS/NAM HAVE TRENDED FAIRLY CLOSE W/
PLACEMENT OF GENERAL FEATURES. THE POTENTIAL DOES EXIST FOR MORE
THAN 4" OF TOTAL SNOW ACRS THE ERN SHORE...PRIMARILY BETWEEN
00-06Z. H7 TO H85 FRONTOGENESIS IS VERY IMPRESSIVE AND MID LEVEL
LAPSE RATES (500-700MB) ARE INTO THE -7 TO -8C RANGE DURING THIS
TIME. ALL OF THIS SUGGESTS THE POTENTIAL FOR BANDING HEAVY SNOW.
WHILE BOUNDARY LAYER TEMPS ARE INITIALLY FAIRLY WARM...SFC WET
BULBS 35 F OR ABOVE AT 21Z...SLOWLY FALLING BY 00Z...THE
ISOTHERMAL SOUNDING PROFILES WILL LIKELY BE ABLE TO OVERCOME THE
SFC WARM LAYER FAIRLY RAPIDLY BETWEEN 00-03Z. DEEPEST MOISTURE AND
HIGHEST QPF AMOUNTS SHOULD RESIDE OFFSHORE...BUT MODEL CONSENSUS
IS SHOWING 0.25 TO 0.50" QPF AFTER 00Z. TOUGH CALL AS TO HOW MUCH
OF THIS IS "WASTED" ON RAIN INITIALLY...ESPECIALLY THE FARTHER
SOUTH AND EAST ONE GOES DOWN THE ERN SHORE. PER COORDINATION W/
NWS PHI CHOSE TO GO W/ ADSY FOR A GENERAL 2-4" SNOW IN MD ZONES
(AND 1-3" FARTHER SOUTH IN ACCOMACK/NORTHAMPTON VA AS WELL AS THE
NRN NECK) RATHER THAN WINTER STORM WARNING W/ THIS ISSUANCE. WILL
CERTAINLY NEED TO MONITOR THE SITUATION CLOSELY LATER TODAY AND IF
THE STORM WERE TO SLOW DOWN...ALLOWING THE HEAVIER BANDS TO RESIDE
OVER THE REGION LONGER...4 OR MORE INCHES OF SNOW IS POSSIBLE.
ALSO...GIVEN THAT THIS WILL OCCUR AT NIGHT...THERE WOULD BE LESS
OF AN ISSUE OF THE HIGH LATE MARCH SUN ANGLE TO CONTEND WITH FOR
LIMITING ACCUMULATIONS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
SFC HI PRES IS SLO TO BUILD INTO THE RGN WED. STARTING OUT
BRISK/WINDY AND COLD. WINDS XPCD TO DIMINISH IN THE AFTN.
OTRW...XPCG PLENTY OF SUNSHINE...THOUGH TEMPS WILL STRUGGLE TO
REACH 40-45 F...ONLY IN THE UPPER 30S ON THE MD ERN SHORE. HIGH
BUILDS OVERHEAD WED NIGHT...RESULTING IN NEAR RECORD COLD.
WIDESPREAD READINGS IN THE LOW-MID 20S ARE EXPECTED..WITH SOME
UPPER TEENS POSSIBLE IN NORMALLY COLDER SPOTS. THE HI SHIFTS OFF
THE CST BY THU AFTN...RESULTING IN THE START OF ANOTHER MODERATING
TREND AS WNDS BECOME S. SUNNY TO START...THEN SOME INCRS IN CLDNS
IN THE AFTN AHD OF NEXT SYS DEVELOPING (WELL) W OF THE MTNS. HIGHS
GENLY IN THE MID-UPPER 50S WEST OF CHES BAY...UPPER 40S TO LOWER
50S ERN SHORE AND ALONG THE COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE EXTENDED PERIOD BEGINS THURSDAY NIGHT WITH A SLOW MOVING
MID/UPPER TROUGH APPROACHING FROM THE WEST...AND SURFACE HIGH
PRESSURE OFF THE COAST. THE TROUGH ADVANCES EASTWARD FRIDAY AND
SATURDAY. SURFACE LOW PRESSURE TRACKS WELL N OF THE REGION FRIDAY
WITH A WEAKENING COLD FRONT DROPPING INTO THE AREA. SECONDARY LOW
PRESSURE DEVELOPS ALONG THE BOUNDARY FRIDAY NIGHT AND TRACKS ACROSS
THE REGION SATURDAY...BEFORE SLOWLY MOVING OFF THE COAST SATURDAY
NIGHT. PRECIP TYPE WILL NOT BE AN ISSUE AS THE OVERALL PATTERN WILL
BE MILDER AND THE LOCAL AREA IS EXPECTED TO REMAIN LARGELY WITHIN
THE WARM SECTOR. HIGH PRESSURE THEN PREVAILS SUNDAY THROUGH EARLY
NEXT WEEK. HIGHS SHOULD BE IN THE MID/UPPER 60S FRIDAY AND
SATURDAY...TREND DOWN TO THE UPPER 50S/MID 60S SUNDAY...BEFORE
RISING TO THE MID 60S TO AROUND 70 MONDAY. LOWS SHOULD LARGELY BE IN
THE LOW/MID 40S...WITH THE EXCEPTION OF UPPER 40S/LOW 50S SATURDAY
MORNING.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
LO PRES WILL INTENSIFY RAPIDLY TODAY INTO TNGT...AS IT TRACKS OFF
THE SE AND MID ATLC CST. THE LO WILL THEN CONTINUE TO INTENSIFY
LATER TNGT THRU WED...AS IT MOVES NE INTO THE NRN ATLC. PCPN WILL
MOVE INTO THE WRN/CNTRL CNTIES (RIC) DURING THIS MORNG...THEN
SPREAD INTO THE ERN CNTIES ARND MIDDAY INTO THE AFTN HRS. PCPN
WILL LIKELY BEGIN AS SNOW OR A MIXTURE OF SNOW AND RAIN AT RIC THIS
MORNG...THEN CHANGES TO JUST RAIN ARND MIDDAY...STAYS RAIN THRU
THE AFTN...THEN CHANGES BACK TO SNOW EARLY THIS EVENG BEFORE
ENDING SHORTLY AFTR MIDNGT. THE PCPN MAY NOT START AT SBY UNTIL
ARND MIDDAY OR EARLY THIS AFTN...AND MAY ACTUALLY BE A MIXTURE OF
RAIN AND SNOW THRU THIS AFTN. THE PCPN WILL THEN LIKELY CHANGE TO
ALL SNOW AT SBY ARND 00Z/01Z...AND MAY CONTINUE INTO EARLY WED
MORNG. TO THE SE AT PHF/ORF/ECG...THE PCPN WILL BEGIN ARND MIDDAY
AS RAIN...AND CONTINUE INTO THE EVENG HRS. COLDER AIR (N WINDS)
WILL THEN CHANGE THE PCPN TO ALL SNOW AT PHF/ORF/ECG NEAR
02Z/03Z...AND LIKELY END BETWEEN 06Z-08Z. ACCUMULATING SNOW WILL
BE LIKELY AT SBY AND RIC. MAINLY MVFR CONDITIONS ARE FCST WITH
THE PCPN...BUT CIGS AND VSBYS MAY LWR TO IFR AT TIMES...ESPLY
LATER TODAY THRU THIS EVENG.

OUTLOOK...SNOW DIMINISHES AND ENDS FM WSW TO ENE TNGT INTO EARLY
WED MORNG. CONDITIONS RETURN TO VFR WED MORNG. NW WINDS ON WED ARE
EXPECTED TO GUST TO ARND 30-35 KNOTS AT ORF AND SBY...AND 25-30
KNOTS ELSEWHERE. THE WINDS DIMINISH LATE WED AFTN/EARLY WED EVENG.
VFR AND DRY WX CONTINUES THRU THU. THERE WILL BE A CHC FOR
SHOWERS FRI THRU SAT.

&&

.MARINE...
HAVE ADJUSTED HEADLINES A BIT FOR THE WTRS...AND NOW HAVE INCLUDED
THE ENTIRE CHES BAY IN A GALE WARNING FOR LATE TNGT THRU WED AFTN.
LO PRES WILL INTENSIFY RAPIDLY TODAY INTO TNGT...AS IT TRACKS OFF
THE SE AND MID ATLC CST. THE LO WILL THEN CONTINUE TO INTENSIFY
LATER TNGT THRU WED...AS IT MOVES NE INTO THE NRN ATLC. STRONG
CAA (ON NW WINDS) DEVELOPS LATE TNGT INTO WED...AS THE LO TRACKS
NE WELL OFF THE MID ATLC AND SRN NEW ENGLAND CST. SEAS ARE
EXPECTED TO BLD TO 5-8 FT...WITH 4-5 FT WAVES OVER THE BAY. HI
PRES RETURNS WED NGT...AND QUICKLY PULLS OFFSHORE THU. SOUTHERLY
FLO THEN PREVAILS INTO FRI WITH HI PRES OFFSHORE...AND LO PRES
SLOWLY APPROACHING FM THE W.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 2 AM EDT
     WEDNESDAY FOR MDZ021>025.
NC...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     VAZ048-049-060>062.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 2 AM EDT
     WEDNESDAY FOR VAZ099-100.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT
     EDT TONIGHT FOR VAZ075>078-085.
MARINE...GALE WARNING FROM MIDNIGHT TONIGHT TO 6 PM EDT WEDNESDAY FOR
     ANZ650-652-654.
     GALE WARNING FROM 7 PM THIS EVENING TO 6 PM EDT WEDNESDAY FOR
     ANZ656-658.
     SMALL CRAFT ADVISORY FROM 1 AM TO 10 PM EDT WEDNESDAY FOR
     ANZ635>638.
     GALE WARNING FROM 1 AM TO 6 PM EDT WEDNESDAY FOR ANZ630>632-
     634.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM EDT
     WEDNESDAY FOR ANZ633.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...ALB/LKB
SHORT TERM...ALB/LKB
LONG TERM...AJZ
AVIATION...TMG
MARINE...TMG
Hazardous weather outlook, Mar 25, 6:06 AM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
706 AM EDT TUE MAR 25 2014

NCZ012>017-030>032-102-VAZ091>098-261115-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
706 AM EDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COASTAL LOW PRESSURE SYSTEM WILL AFFECT THE REGION LATER
TODAY AND TONIGHT. A BRIEF PERIOD OF MIXED RAIN AND SNOW WILL BE POSSIBLE
ACROSS THE AREA THIS MORNING BEFORE TRANSITIONING TO ALL RAIN. NO
SNOW ACCUMULATION IS EXPECTED.

IN ADDITION...GUSTY NORTHWEST WINDS WILL DEVELOP LATER TONIGHT
AND WEDNESDAY. WIND CHILLS EARLY WEDNESDAY MORNING WILL DROP INTO
THE UPPER TEENS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ079>083-087>090-261115-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-
706 AM EDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COASTAL LOW PRESSURE SYSTEM WILL AFFECT THE REGION LATER
TODAY AND TONIGHT. A BRIEF PERIOD OF LIGHT SNOW IS POSSIBLE
ACROSS THE AREA THIS MORNING BEFORE TRANSITIONING TO ALL RAIN.
LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.

IN ADDITION...GUSTY NORTHWEST WINDS WILL DEVELOP LATER TONIGHT AND
WEDNESDAY. WIND CHILLS EARLY WEDNESDAY MORNING WILL DROP INTO THE
UPPER TEENS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-100-261115-
ACCOMACK-NORTHAMPTON VA-
706 AM EDT TUE MAR 25 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 AM
EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY NORTHWEST WINDS TO AROUND 40 MPH CAN BE EXPECTED ON WEDNESDAY.
WIND CHILLS WEDNESDAY MORNING WILL DROP INTO THE TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

MDZ021>025-261115-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
706 AM EDT TUE MAR 25 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY NORTHWEST WINDS TO AROUND 40 MPH CAN BE EXPECTED ON WEDNESDAY.
WIND CHILLS WEDNESDAY MORNING WILL DROP INTO THE TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

VAZ048-049-060>062-261115-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
706 AM EDT TUE MAR 25 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

VAZ063>071-261115-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-
706 AM EDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COASTAL LOW PRESSURE SYSTEM WILL AFFECT THE REGION LATER
TODAY AND TONIGHT. A PERIOD OF LIGHT SNOW IS POSSIBLE ACROSS THE
AREA THIS MORNING BEFORE TRANSITIONING TO ALL RAIN. UP TO ONE INCH
OF SNOW ACCUMULATION WILL BE POSSIBLE.

IN ADDITION...GUSTY NORTHWEST WINDS WILL DEVELOP LATER TONIGHT AND
WEDNESDAY. WIND CHILLS EARLY WEDNESDAY MORNING WILL DROP INTO THE
UPPER TEENS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ075>078-085-261115-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
706 AM EDT TUE MAR 25 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

VAZ072>074-084-086-261115-
KING WILLIAM-KING AND QUEEN-ESSEX-GLOUCESTER-MATHEWS-
706 AM EDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA AND THE
MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COASTAL LOW PRESSURE SYSTEM WILL AFFECT THE REGION LATER
TODAY AND TONIGHT. A PERIOD OF LIGHT SNOW IS POSSIBLE ACROSS THE
AREA THIS MORNING BEFORE TRANSITIONING TO ALL RAIN. RAIN IS
EXPECTED TO CHANGE BACK TO SNOW LATE THIS AFTERNOON OR EARLY THIS
EVENING. ONE TO TWO INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE
BEFORE THE SNOW ENDS AFTER MIDNIGHT.

IN ADDITION...GUSTY NORTHWEST WINDS WILL DEVELOP LATER TONIGHT AND
WEDNESDAY. WIND CHILLS EARLY WEDNESDAY MORNING WILL DROP INTO THE
TEENS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Mar 25, 7:56 AM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
856 AM EDT TUE MAR 25 2014

VAZ048-049-060>064-067>072-251500-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-
INCLUDING THE CITIES OF...LOUISA...FARMVILLE...GOOCHLAND...
ASHLAND...CREWE...COLONIAL HEIGHTS...RICHMOND
856 AM EDT TUE MAR 25 2014

...PERIODS OF MODERATE SNOW THROUGH NOON...

PERIODS OF MODERATE TO OCCASIONALLY HEAVY SNOW CAN BE EXPECTED IN
AREAS WEST AND NORTH OF RICHMOND THROUGH NOON TODAY. LOCATIONS FROM
BOWLING GREEN TO LOUISA...GOOCHLAND...POWAHTAN...CUMBERLAND...
AMELIA AND FARMVILLE WILL EXPERIENCE BANDS OF MODERATE TO HEAVY SNOW
WITH ACCUMULATIONS EXPECTED ON GRASSY SURFACE.

TEMPERATURES IN THE UPPER 20S TO LOWER 30S WILL SUPPORT A SLUSHY
ACCUMULATION OF SNOW ON ROAD SURFACES INCLUDING BRIDGES AND
OVERPASSES. MOTORISTS SHOULD USE CAUTION THIS MORNING...REDUCE
DRIVING SPEEDS AND INCREASE FOLLOWING DISTANCES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Louisa

When
March 25, 11:45 AM EST to 11:00 PM EST
Where
Louisa forecast zone
Reported by
Trained Spotter

Snowfall of 2.0 inches was reported in Trevilians and 1.6 inches was reported 2 miles east-northeast of Zion Crossroad.

Winter Weather, Goochland

When
March 25, 1:00 PM EST
Where
Goochland forecast zone
Reported by
Public
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall of 1.5 inches was reported in Sandy Hook.

Winter Weather, Accomack

When
March 25, 7:20 PM EST to 8:00 PM EST
Where
Accomack forecast zone
Reported by
Trained Spotter
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Snowfall amounts of 2.0 inches to 3.5 inches occurred across the county with 3.5 inches reported in Bloxom and 2.5 inches reported in Accomac.

Winter Weather, Northampton

When
March 25, 9:30 PM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Snowfall of 1.0 inches was reported in Nassawadox.

Winter Weather, Richmond

When
March 25, 9:30 PM EST
Where
Richmond forecast zone
Reported by
Public
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall of 1.0 inches was reported in Newland.

Winter Weather, Hanover

When
March 25, 11:00 PM EST
Where
Hanover forecast zone
Reported by
CoCoRaHS

Snowfall of 1.6 inches was reported 1 mile northeast of Coastesville.

Winter Weather, Henrico

When
March 25, 11:00 PM EST
Where
Henrico forecast zone
Reported by
CoCoRaHS

Snowfall of 0.4 inches was reported 5 mile west of Glen Allen.

Winter Weather, James City

When
March 25, 11:00 PM EST
Where
James City forecast zone
Reported by
CoCoRaHS
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall of 0.3 inches was reported 7 miles northwest of Williamsburg.

Winter Weather, Mathews

When
March 25, 11:00 PM EST
Where
Mathews forecast zone
Reported by
Trained Spotter
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Snowfall of 1.0 inches was reported 1 mile southeast of Port Haywood.

Winter Weather, Newport News

When
March 25, 11:30 PM EST
Where
Newport News forecast zone
Reported by
CoCoRaHS

Snowfall of 0.8 inches was reported 2 miles southeast of Newport News.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501419, 501415, 501407, 501421, 501422, 501416, 501417, 501418, 501420, 501414.